MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Back to Search Results |
| Model Number |
PED2-450-14 |
| Medical Device Problem Codes |
Activation Failure (3270); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
06/27/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received a report that a pipeline failed to open and encountered resistance and another pipeline was removed due to poor positioning. the patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the left internal carotid artery, ophthalmic segment with a max diameter of 13 mm and a 5 mm neck diameter.The landing zone was 2.4 mm distally and 4.4 mm proximally.It was noted the patient's vessel tortuosity was moderate.Dual antiplatelet treatment was administered.The pru level was 59.The angiographic result post procedure showed an untreated left internal carotid artery (ica)aneurysm unchanged from baseline.The patient has a past medical history of an unruptured left internal carotid artery aneurysm.No patient symptoms or further complications were reported as a result of this event.It was reported that an attempt to flow divert an unruptured lica aneurysm was made initially with a longer device (ped2-450-16) and was removed before deployment dueto positioning.A second device, the one indicated on this report, was introduced.As mentioned above, the physician "flips" the ptfe sleeves in the saline bowl before introduction into the microcatheter system.After advancing the pipeline to the target, an attempt to open the device was made.The device would not open on the distal end, was resheathed, and the physician claimed that the device then became "stuck" in phenom 27, unable to be pushed back out of catheter.The system was removed and procedure was aborted.It was reported the pipeline was stuck (locked up) in the catheter or resistance in the catheter in the distal section.The catheter was flushed continuously with heparinized saline.The pipeline did become stuck in the distal section during resheathing.It is unknown if the physician released the load (slack) in the system in an attempt to resolve the issue.The catheter or pushwire were not damaged.It was reported the pipeline failed to open in the distal section.The pipeline was not positioned in a bend.Less than 50% of the pipeline had been deployed when it failed to open.The pipeline was resheathed less than or equal to 2 times.There were no additional steps or other devices required to open the pipeline.The pipeline was removed from the patient by resheathing and removing with the microcatheter. the pipeline was not used for an indication that is off-label.The pipeline and any accessory devices were not prepared as indicated in the instructions for use (ifu); the physician flipped the ptfe sleeves in the saline bowl prior to introduction into the phenom 27.Ancillary devices include a pneumbra neuron max sheath (ref: pnml6f088904, lot: h00002434), microvention sofia flow plus guide cathe ter (ref: da6125st, lot: 0000354711), phenom 27 microcatheter (ref: fg15150-0615-1s, lot: 226033483), stryker synchro soft guidewire (ref: 2601, lot: 0000294509).
Event or Problem Description
Additional information received that the patient would be sent to another facility for second opinion/repeat treatment.There were no additional interventions required due to the abortion of the procedure.
Additional Manufacturer Narrative
Additional Manufacturer Narrative
H3: product analysis #291727238:¿ equipment used: video inspection system (m-85519), camera (panasonic lumix dmc-zs5); ruler (m-83361) drawing(s) referenced: n/a as found condition: the pipeline flex shield was returned inside of a biohazard bag and a shipping box.There was no catheter returned with the pipeline flex shield.Visual inspection/damage location details: the tip coil appeared to be stretched.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal end of the braid was not opened due to damaged braid.However, the proximal end of the braid fully opened and frayed.No defects were found with the distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.No other anomalies were observed.Testing/analysis: n/a conclusion: based on the returned device, the customer complaint was confirmed as the distal end of the braid was not opened due to damaged braid.In addition, the tip coil and pushwire were also damaged.From the damages seen on the braid (fraying), tip coil (stretching), and hypotube (stretching); it appears there was high force used.It is possibly these damages occurred when the customer attempted to advance the pipeline flex shield through the catheter against resistance.However, the cause of resistance and failure to open could not be determined.Customer reported that the vessel tortuosity was moderate and continuous flush with heparinized saline was used during delivery.Possible cause of failure to open includes damaged braid.Ls 2023-08-08 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.